Jump to content

Tapering Low Dose Every Other Day


[JE...]

Recommended Posts

I'm considering tapering my low dose Klonopin near .1mg per day by taking it every other day for say one week. Thereafter every 3 days and then stopping. The following week. Has anyone tried this method before near the end of their taper?
Link to comment
Share on other sites

I didn't try alternating days but I did drop doses as my dose got lower.  At the start of my taper I dosed three times a day and about halfway through I dropped to twice a day.  At the end and for two months I was dosing once daily.  I would definitely try the every other day for a week or two before I went to every three days.  FYI, I took my dose all the way down to 0.01mg before jumping.
Link to comment
Share on other sites

Since I basically averaged close to .5mg for 3.5 months starting August of last year and tapered since mid November

I may just discontinue now without alternating days. I been on close to  .1mg daily for over 4 weeks so it may just be time to jump. Based on the half life of Klonopin it may be outof my system in 6 days.

 

I'm close to day 2 without this shitty drug so hopefully when I get to day 6 or more my CNS will be healing even more!

 

When I was on SSRI's previously for prolonged periods of tine and tapered or just switched to another one I never experienced any significant or prolonged CNS symptoms. Maybe because SSRI's don't create these withdrawal effects but who knows!

Link to comment
Share on other sites

Clonazepam is a very potent benzodiazepine so it’s possible a dose of 0.1mg could have a therapeutic effect in some individuals. 

 

Over the past 4 weeks at 0.1mg ….

 

How would you rate your withdrawal symptoms on a scale of 0 (none) to 10 (intolerable)?  How would your rate your ability to perform essential daily tasks on a scale of 0 (able to perform all tasks without issues) to 10 (unable to perform any tasks)?  Are your symptoms and functionality levels now stable (i.e. not changing)?

 

Two fyi’s …

 

(1) My understanding is that it may take more than 6 days to eliminate clonazepam. Per the product monograph linked below:

 

“The elimination half-life [of clonazepam] is between 20 and 60 hours (mean 30 hours). Within 4–10 days 50–70% of are excreted in the urine and 10–30% in the faeces, almost exclusively in the form of free or conjugated metabolites. Less than 0.5% appears as unchanged clonazepam in the urine.”

 

I believe the above data were based on a one-time dose of clonazepam so the above numbers will be different for longer-term, daily use.  For example, Dr. Reg Peart estimated time to eliminate at 12 days.  Other sources I’ve consulted indicated up to 14 days depending on how the individual metabolizes the drug and other factors.

 

(2) A major downside of dosing every other day or every third day is that this schedule results in large peaks and valleys in drug blood serum concentration.  Generally speaking, it’s preferable to keep blood serum concentration as consistent as possible.

 

Link:

PRODUCT MONOGRAPH for TEVA–CLONAZEPAM

February 2019

https://pdf.hres.ca/dpd_pm/00049601.PDF

 

Edit: Revised time for elimination

Link to comment
Share on other sites

Thanks for the great info! If that is the case regarding tapering on alternate days then maybe at this point I may just discontinue. It has been a bit difficult to get an exact dose since I've been eyeing the amount I'm taking.

 

Regarding my symptoms over the past four weeks I think they may have been more exaggerated because I was coming off a very low dose of Lexapro - less than 2mg.  I've

been on roughly .10 - .15mg of Klonopin since I believe February so I think I will go forward with discontinuation and see where it goes!

 

Link to comment
Share on other sites

The fact that you have recently taken and discontinued another psychoactive medication (Lexapro) suggests caution may be in order imo.  Is this the first time you have taken and discontinued a benzodiazepine?
Link to comment
Share on other sites

Yes - I've had a prescription for Klonopin and never took it for mire than two consecutive days albeit at a very small dose. Most of the time I would go months before taking it and usually to help me sleep. I started taking Lexapro last late October but never really was able to get up to even 5mg. And Dr. Ashton says that using SSRI's while tapering can be helpful.

 

Because I have sensory motor OCD I'm probably more sensitive to the withdrawal symptoms specifically bodily sensations. I'm sure the tapering of both drugs didn't do any benefits for my CNS.

 

I will see how it goes with my discontinuation and see if I have to start my taper again. I want to be off this drug once and for all!

 

Link to comment
Share on other sites

I do not wish to alarm you, but the prn (as needed) use of clonazepam you’re describing can be problematic for some individuals.  For more information, see resources below.

 

However, this is your taper so it’s totally your call as to how to proceed.

 

Resources

 

Kindling: Sensitization of the nervous system due to repeated use and discontinuation of benzodiazepines. With each successive discontinuation, the individual is at higher risk for experiencing more severe withdrawal symptoms. To learn more:

 

Kindling - Benzodiazepine Information Coalition

https://www.benzoinfo.com/kindling/

 

Kindling - The Alliance for Benzodiazepine Best Practices

https://benzoreform.org/kindling/

 

Link to comment
Share on other sites

My prior use up to last August didn't constitute kindling. Most of time was a low dose one off use whereby I took it only once during a month and then there would be a prolonged time before another one off which could be six

months or so!

 

 

 

 

 

Link to comment
Share on other sites

Kindling is thought to be caused to repeated use and discontinuation of a benzodiazepine.  Your low dose, one-off use constitutes repeated use and discontinuation.  Let me hasten to add that you may — or may not — be at increased risk of kindling. However, you should be aware that it’s a possibility given your use history.  Regrettably, it is not uncommon for members to report they were able to start and stop their benzodiazepine without issues … until they weren’t.
Link to comment
Share on other sites

I never had any symptoms from my very very rare use of a speck of Klonopin use over the previous 20 years. Any symptoms I'm encountering are probably due to tapering Klonopin and ultimate discontinuation of Lexspro.
Link to comment
Share on other sites

"Regrettably, it is not uncommon for members to report they were able to start and stop their benzodiazepine without issues … until they weren’t."

 

YES!  That was me!  Reading the OP's post was like deja vu.  I'm so glad Libertas posted a warning. 

 

Many years ago I would start and stop taking Klonopin irregularly, a low dose, some days or weeks I'd think it might be helpful, some I wouldn't bother.  Around this time I was smacked down out of the blue with unprecedented agoraphobia.  I thought it was just me.  Now I wonder.  But still oblivious to the hazards of irregular use, for years I would take a tiny .175 mg (one quarter of a .5 mg pill) occasionally as needed, maybe 3-4 times a month.  No problems I was aware of until spring 2020, when I went through some anxiety issues and started taking a low dose every day.  As usual I thought I could just stop taking it, but when I cut back on dosage, all hell broke loose.  It was terrifying.  Thank god I discovered BenzoBuddies and learned about kindling.  It explained everything. 

 

Seems to me taking a dose every other day could pitch a person into continual withdrawal symptoms.  That's about the last thing you want to do. 

 

After stabilizing enough to start a regular liquid taper, I actually measured the mg's out into 6 even doses a day to avoid fluctuations in my system.  Eventually I started making the full daily dose in the morning and just sipping it throughout the day.  It's worked out well so far.  Now I'm nearing the end of this very slow, very regular liquid taper.  Maybe slower than it needed to be, but I believe it has saved me terrible suffering.  I'm a little worried about entering "acute" at the end, but no matter what, I would never take a chance with kindling again.

 

All the best to you!  Hope this helps!

 

clearbluesky

Link to comment
Share on other sites

×
×
  • Create New...